Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 48, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jun 21, 2018, 3:37 AM CDT for Chicot County, Arkansas; Bolivar County, Washington County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2018, 3:37 AM CDT (08:37 UTC)
- Expired
- Jun 21, 2018, 6:18 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chicot County, AR, Bolivar County, MS, Washington County, MS
The radar
The Little Rock radar (KLZK), 168 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295
WGUS54 KJAN 210837
FFWJAN
ARC017-MSC011-151-211230-
/O.NEW.KJAN.FF.W.0048.180621T0837Z-180621T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
337 AM CDT THU JUN 21 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northern Chicot County in southeastern Arkansas...
Northwestern Washington County in northwestern Mississippi...
Bolivar County in northwestern Mississippi...
* Until 730 AM CDT.
* At 335 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen in spots. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Greenville, Cleveland, Dermott, Shaw, Scott, Mound Bayou, Metcalfe,
Renova, Boyle, Benoit, Lamont, Mcmillan Corner, Winterville, Jersey
Point, Merigold, Beulah, Pace and Winstonville.
Additional rainfall amounts of one to two inches are possible over
the next several hours in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3399 9066 3368 9066 3339 9099 3338 9146
3356 9145 3356 9135 3352 9135 3352 9125
3356 9124 3360 9113 3366 9122 3370 9122
3371 9116 3366 9109 3368 9103 3372 9106
3371 9113 3376 9114 3377 9100 3381 9103
$$
221 follow-up statement
209
WGUS74 KJAN 211118
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
618 AM CDT THU JUN 21 2018
ARC017-MSC011-151-211128-
/O.CAN.KJAN.FF.W.0048.000000T0000Z-180621T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chicot AR-Washington MS-Bolivar MS-
618 AM CDT THU JUN 21 2018
...THE FLASH FLOOD WARNING FOR NORTHERN CHICOT...NORTHWESTERN
WASHINGTON AND BOLIVAR COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3399 9066 3368 9066 3339 9099 3338 9146
3356 9145 3356 9135 3352 9135 3352 9125
3356 9124 3360 9113 3366 9122 3370 9122
3371 9116 3366 9109 3368 9103 3372 9106
3371 9113 3376 9114 3377 9100 3381 9103
$$
DLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 1:07 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 21, 1:07 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 107 AM CDT Thu Jun 21 2018 .UPDATE... Updated for 06Z aviation discussion && .AVIATION... 06Z TAF discussion: Numerous showers and a few thunderstorms wl continue from GLH-GWO and to a lesser extent GTR though tonight. Convection will increase from the west by 12Z and linger through much of the afternoon Thursday. Where the heavier showers/storms occur, ceilings and visibilities will be briefly lowered. Otherwise, VFR conds are expected to prevail. /26/22/ && .DISCUSSION... While widespread showers continue in the far northwestern portions of the area in proximity to better lift, the loss of heating to the south has allowed convection to wane considerably. The HRRR remains consistent in its forecast with the consolidation of the precip areas to the west into a somewhat more organized band that will move into the Delta region after midnight. The slow eastward movement combined with PWs around 2.25 inches will support a heavy rainfall/localized flooding threat late tonight into early Thursday morning in this area. Made a few adjustments to the forecast based on latest model and observational trends./26/ Prior discussion below: Tonight and tomorrow: Convection is having an easier time getting going this afternoon, largely due to the initial influence of an anomalously strong (for "summer") upper disturbance dropping toward the Mid to Lower MS Valley. Also helping is the very soupy air mass over the region containing high precipitable water values ranging from 1.8 to 2.2 inches. Most of the heavy downpours are moving this afternoon, limiting the flood threat. However, later tonight model consensus is high that focused moisture advection and increasing lift running north into the Arklamiss Delta should fuel widespread heavy downpours and thunderstorms which will have a tendency to train over the same ground. Despite wind shear increasing, at this point instability looks to remain low enough to preclude much of a severe weather threat through tonight. We updated our HWO and graphics to include a LIMITED flooding threat in the mentioned Delta areas through the course of the night. Away from the Delta, late afternoon and early evening shower and thunderstorm activity should be diminishing before midnight, at least in most cases. Tomorrow, the axis of widespread showers and thunderstorms should be shifting east/southeast out of the Arklamiss Delta through the morning hours as the associated low level trough presses forward ahead of the advancing disturbance aloft. The risk for flooding with the activity along and north of the Natchez Trace corridor should not be zero, but we will hold off mentioning any flooding concerns in the HWO/graphics for Thursday at this juncture, primarily because there should be less potential for prolonged training of heavy rainfall. By afternoon we anticipate the glob of clouds and widespread showers and thunderstorms may start breaking up over the heart of the region, allowing some better destabilization region-wide before dark. Working CAPE values perhaps sneaking over 2000 j/kg in the afternoon time frame could work with deep layer shear approaching 30 kts to bring at least a MARGINAL severe weather threat, mainly along and north of I-20. The main risk with any severe storms in the afternoon should be damaging wind gusts. Highs across the region will mostly be limited to the upper 80s with all the clouds and rain. /BB/ Thursday night through Tuesday: An upper cutoff low over Missouri/Illinois will move incrementally eastward through the Midwest on Friday and then become absorbed into the main upper trough on Saturday while over the Great Lakes region. The cutoff low will drop a frontal boundary south into northern Mississippi on Friday. Ahead of the front lies the moisture rich summertime regime which will foster the formation of scattered showers and storms in north MS on Friday. Looking at the severe parameters, 2500j/kg MU CAPE values along with 40kt bulk shear values could be enough to form a cluster of strong to severe storms and, should the storms move in the southeasterly direction of the bulk shear vectors, perhaps an organized/bowing line of storms. It is a little too far out for the CAMs to grab onto this idea but there are some indications that this is one possibility. For now, the marginal risk in the HWO seems appropriate but may need to be increased in the coming time. The main risk at this time seems to be damaging wind gusts with a secondary threat of hail. Another consideration will be the heat. With abundant moisture and highs in the low 90s, heat indices over much of the area will be above 100 and approaching 105 at times on Friday. Going into the weekend, diurnal activity will be less on Saturday as the stalled boundary dissipates and upper northerly flow becomes more westerly and then southerly on Sunday. Convection will be limited this weekend and then increase a bit on Monday as high pressure settles over the area again. Temps will increase into the low to mid 90s with heat indices near to just above 100. /10/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 91 73 92 / 18 32 24 9 Meridian 72 91 73 93 / 22 35 24 12 Vicksburg 73 91 74 92 / 14 35 21 7 Hattiesburg 71 92 72 93 / 21 17 9 9 Natchez 73 91 74 91 / 8 12 16 6 Greenville 72 90 73 90 / 29 53 28 17 Greenwood 71 89 72 90 / 37 55 31 40 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/26/BB/10
Hazardous weather outlook, Jun 20, 3:09 PM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 309 PM CDT Wed Jun 20 2018 ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-212015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys- 309 PM CDT Wed Jun 20 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Limited TIMING...Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Thursday Flash flooding is possible tonight as heavy rain develops and brings a widespread 1 to 3 inches of rainfall by daybreak Thursday. Some locally heavier rain totals are possible. Isolated severe thunderstorms are possible on Thursday, especially in the afternoon hours. The main risk with any severe storms will be damaging wind gusts, although hail can also not be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The risk for isolated severe thunderstorms will continue Thursday night through Friday and into Friday night as a strong disturbance affects our region. The main risks with any severe thunderstorms will continue to be damaging wind gusts, although hail will be possible as well. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Thursday through Friday night. LAZ016-023-025-MSZ028>033-036>053-055>058-212015- Madison LA-Franklin LA-Tensas-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey- Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott- Newton-Lauderdale-Claiborne-Simpson-Smith-Jasper-Clarke- 309 PM CDT Wed Jun 20 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Thursday Isolated severe thunderstorms are possible on Thursday, especially in the afternoon hours. The main risk with any severe storms will be damaging wind gusts, although hail can also not be ruled out. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The risk for isolated severe thunderstorms will continue Thursday night through Friday and into Friday night as a strong disturbance affects our region. The main risks with any severe thunderstorms will continue to be damaging wind gusts, although hail will be possible as well. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Thursday through Friday night. LAZ024-026-MSZ054-059>066-072>074-212015- Catahoula-Concordia-Copiah-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 309 PM CDT Wed Jun 20 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 50 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jun 20, 9:37 PM CDT, 6 hours before
Special Weather Statement National Weather Service Jackson MS 937 PM CDT WED JUN 20 2018 ARZ074-210300- Ashley AR- 937 PM CDT WED JUN 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASHLEY COUNTY UNTIL 1000 PM CDT... At 936 PM CDT, Meteorologists were tracking a strong thunderstorm near North Crossett, moving north at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... North Crossett around 940 PM CDT. Hamburg around 1000 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3304 9178 3308 9194 3328 9195 3324 9169 TIME...MOT...LOC 0236Z 192DEG 19KT 3314 9187 17
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:06 PM CDT | Special Weather Statement | JAN | Ashley | 24 min |
| Jun 20, 9:37 PM CDT | Special Weather Statement | JAN | Ashley | 23 min |
| Jun 20, 7:10 PM CDT | Special Weather Statement | JAN | Simpson | 35 min |
| Jun 20, 7:15 PM CDT | Special Weather Statement | JAN | Oktibbeha | 30 min |
| Jun 20, 7:22 PM CDT | Special Weather Statement | JAN | Humphreys | 23 min |
| Jun 20, 7:27 PM CDT | Special Weather Statement | JAN | Oktibbeha | 33 min |
| Jun 21, 12:46 PM CDT | Special Weather Statement | JAN | Covington | 29 min |
| Jun 21, 1:12 PM CDT | Special Weather Statement | JAN | Jones | 33 min |
| Jun 21, 1:28 PM CDT | Special Weather Statement | JAN | Lamar, Marion | 32 min |
| Jun 21, 2:41 PM CDT | Special Weather Statement | JAN | Marion | 34 min |
| Jun 21, 2:42 PM CDT | Special Weather Statement | JAN | Forrest | 33 min |
| Jun 21, 2:44 PM CDT | Special Weather Statement | JAN | Jones | 31 min |
| Jun 21, 3:15 PM CDT | Special Weather Statement | JAN | Newton | 30 min |
| Jun 21, 3:19 PM CDT | Special Weather Statement | JAN | Forrest | 26 min |
| Jun 21, 3:26 PM CDT | Special Weather Statement | JAN | Marion | 34 min |
| Jun 21, 5:49 PM CDT | Special Weather Statement | JAN | Kemper | 26 min |
| Jun 21, 6:17 PM CDT | Special Weather Statement | JAN | Kemper | 28 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.